I am a 29 year old that has always been healthy. I was diagnosed with Graves Disease about 2 years ago but I have been treated and continue to see a doctor every 6 months or so and my levels have always been normal. Recently over the last month I have been getting up and my legs give out on me. This has happened 4 times in the last month. 3 of the times I was sitting and I get up and just fall down. I know the last time it just felt like my legs were asleep. One time, I got out of bed and just collapsed (in the middle of the night) I dont remember my legs feeling tingly. I also get up and kind of black out. I have never completely blacked out but have to stop for 10-30 seconds until things clear back up. What could this be?
Your episodic symptoms can be due to several things:
1) Presyncopal/Syncopal episodes due to orthostatic hypotension
2) Presyncopal/Syncopal episodes due to vasovegal response
3) Presyncopal/Syncopal episodes due to POTS (Postural Tachycardia Syndrome)
3) Peripheral nerve compression in legs (nocturnal)
Other less likely causes:
1) Multiple scleorsis
2) Stroke or TIA
Syncope is a sudden, brief loss of consciousness associated with loss of postural tone from which recovery is spontaneous.
Syncope that occurs with postural change may be related to an abrupt drop in blood pressure. Orthostatic hypotension can result from volume depletion (hemorrhage or dehydration), pregnancy (venous pooling), anemia, and medications that alter vasomotor tone and heart rate such as calcium channel blockers, vasodilators, phenothiazines, and diuretics.
Vasovagal syncope (also known as neurocardiogenic, reflex, or situational syncope, and common fainting) typical clinical features are a precipitating event and a prodrome:
Precipitating events include standing or stress (physical or emotional), although reflex precipitants (such as swallowing, hairgrooming, and micturition) have been reported.
Patients typically describe a prodrome, which may include lightheadedness, dizziness, visual changes (decrease acuity, tunnel vision, or double vision), nausea, pallor, and diaphoresis.
The underlying mechanism for the syncopal episode is an exaggeration of reflex-mediated alterations in vasomotor tone and heart rate normally responsible for maintaining blood pressure.
POTS: Symptomatic falls in blood pressure after standing or eating are a frequent clinical problem, particularly in the elderly. The symptoms are often due to cerebral hypoperfusion and include generalized weakness, dizziness or lightheadedness, visual blurring or darkening of the visual fields, and, in severe cases, loss of consciousness. Some patients may have slightly elevated blood pressure. The hallmark of this disorder is an exaggerated heart rate increase in response to postural change. This disorder has been called the postural tachycardia syndrome or POTS.
Hypoglycemia — outside of the insulin-dependent diabetic it is an uncommon cause of syncope.
Stroke, TIA, Multiple Sclerosis - all have present with tingling/numbness sensation and weakness of legs. TIA and multiple sclerosis can have an episodic pattern. Stroke, however, have more persistent symptoms that are not episodic.
If your symptoms fits more of orthostaic hypotension, treatment is fluid hydration. For other causes, it's best to seek recommendations from a neurologist. Neuroimaging studies (e.g. MRI brain) can help to diagnosis other diseases such as stroke, TIA, multiple sclerosis.
THIS INFORMATION IS PROVIDED FOR GENERAL MEDICAL EDUCATION PURPOSE ONLY. PLEASE CONTACT YOUR PHYSICIAN FOR DIAGNOSTIC AND TREATMENT OPTIONS OF YOUR SPECIFIC MEDICAL CONDITIONS.
I had my legs go numb,had electric shocks, had burning.
had my leg feel like jello and gave out on me.walked with a cane
I later found out it was late stage of neurologic lyme disease.
many dumb Dr.'s misdiagnosed me for YEARS!!!!!!!!!!!!!!!!!!!
PLEASE get checked through Igenex lab in CA.
or MDL lab in NJ
wake up people this is a serious problem
and doctors are down playing this disease! insurance Companies
don't wanna pay long time meds.
It took IV of Rocephin for 3 months ( it's hard on Gallbladder)
had Clarthmycin & Doxy now Mino, Plaqinal,Mepron switched on
and off for 13 months.I walk much better, I had it BAD!
it takes time.so hang tuff
Lyme Disease is wide spread through out USA and UK
it is more so in the Eastcoast.
please check out Lymedisease.net
all the sites read peoples stories
everyone has different symtoms but same disease.
I have gone misdiagnosed for 8 years.
no rash no bulls eye,I dragged my leg and my brain is foggy,
it hit me after my back fusion surgery
so this was in my body and a trauma set it off.
my eyes had floaters
my ears were TOO sensitive my eyes too.
I cough ALOT
my headaches and joint pains are better and my balance is better
I walk at a faster gate then before.
I still can't run
I walk upstairs slowly but better then before.
kneecaps stll hurt abit still.
My anixety and beating heart is better,
I cry less my moods are better
my groin pain is gone,
I'm not constipated as before (acidilphilus helps everyday)
My memorie and writing is still not great.
the electric shock down my legs & burning in hands are gone.
my ankles are numb and toes too, but lessen up abit
my right side is worse then left but leg numbness isn't like it was.
all because of antibiotics and time.
find a GOOD Infectious disease Dr. even if you must travel.
some come to a Dr. in Hyde Park NY. from UK.
AND A SPINAL TAP does not show up signs of lyme
you can lose your mind,your emotions, your muscles
it can effect your heart,joints,GI tract, eyes, brain
Central nervous system,.ears,sinus,headaches, feel SO Tired
I have had MRI's showing spinal lessions, brain MRI the same though now they don't see them
I had CT scans of chest,eye nerve sensor test showing optic nerve damage. nerve sensor test EMG's of brain and legs (normal)(test is abit painful)
Spinal tap positive for IGG of oblin bands?
spinal OK for Lyme (no surprise lyme doesn't usually show up in Spinal Taps)
the big concern is where did the white matters in spinal column come from? right after surgery?That is what effects my lower body.
and then I find out 3 kinds of Lyme is attacking me....hm
please read up on Lyme Disease
and rememeber Neruo Doctors look for MS, ALS, Parkinson Alszehimers,Crohns
all of these have been linked to Lyme.
a friend was misdiagnosed with Lupus
NO it was lyme
steriods are the WORST thing for people with lyme disease,
which I had given to me and boy did my body FREAK OUT!
lyme feeds on steriods
do the research and rememeber it is all over,
read some stories you may
find you are not alone.
When you had I.v anibiotics, were you homebound?? I had a positive lyme titer last year but equivilant western blot, so they said i did not have lyme. I got doxy for 1 month, since then I have muscle twitching, joint pains, headaches, stiff neck,muscle trouble . My husband got me an antibotic tetricycline, i took it for 2 months and felt better. The week after I went off it the headaches were back, still neck, ...... I have had mri"s, catscans's, 2 emg's 3 neuro's (all said in my head) . The infectious disease dr did not believe in lyme. this has been going on for 11 months. I dont know where to turn.
I don't think any of us know where to turn. I've never had a positive test but had the rash back in 1992. It's a long story but my symptoms pretty much resolved after about 5 years and a few months of antibiotics. It all returned in 2005 after having spine surgery. I have to travel out of state for treatment. There is no doctor that will treat it in where I live. I really think IV is the only route for neuro, late-stage lyme. My symptoms are similar to the person who posted about about their lyme above. I don't know if I have lyme or not but all my testing has come back normal including spinal tap, evoked potentials, numerous MRI's, EMG etc...I can't get insurance to cover IV without a positive test..
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.